Finasteride is a drug commonly prescribed to individuals that suffer from enlarged prostate glands and male pattern baldness. However, concerns are mounting on the treatment’s adverse psychological effects and suicidality.
Brigham researchers recently conducted a study to determine the link between finasteride and suicidality. They evaluated data from the World Health Organization’s database, which features finasteride data. The researchers recently published the research findings in the JAMA Dermatology journal. The research reveals a notable link between psychological adverse events and suicidality in patients who take finasteride.
The researchers found that younger men that take finasteride to overcome hair loss problems had suicidal thoughts. They also discovered that cases of adverse effects courtesy of the drug increased from 2012. Dr. Quoc-Dien Trinh, a urologist at Brigham’s urologic surgery division, pointed out in a statement that the research showed a unique link. However, more research is necessary so they can understand the biological mechanisms responsible for the adverse effects.
The first publicized finasteride report paved the way for more cases
Dr. Trinh also noted that when more people are aware of adverse effects, they tend to notice when they experience such effects, and as a result, the reports are more likely to increase. A similar situation happened in 2012 when researchers released the initial report on finasteride’s adverse effects. It is also why scientists thought it a good idea to publish pre-2012 data and post-2012 data to understand how increased awareness influenced reports on adverse effects.
The database on finasteride patients also allowed researchers to examine the effects of other drugs prescribed for baldness and benign prostatic hyperplasia. The database known as VigiBase collects adverse reaction data from patients in 153 countries, and it also features over 20 million safety reports. The database collected 2,926 reports indicating adverse psychological events and 356 suicidality cases reported in finasteride patients.
The researchers also observed disproportionate results based on patient age. Individuals below 45 years old experienced symptoms such as anxiety, depressionnd and suicidal ideation. However, older patients above 45 years old who had been consuming the same drug did not experience the same symptoms. The findings suggest that younger individuals are at a higher risk of finasteride’s adverse effects.